Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2013, 3:36 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2013, 3:36 PM EDT (19:36 UTC)
- Expired
- Jun 30, 2013, 4:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:42 PM EDT | FLASH FLOOD | Penn Hills, PA | RODI ROAD AND TULIP FLOODED/ RODI ROAD AT DUFF VEHICLE IN WATER WITH OCCUPANTS. RESCUE IN PROGRESS |
| Jun 30, 3:45 PM EDT | FLASH FLOOD | Blawnox, PA | 700 BLOCK OF FREEPORT ROAD FLOODED OUT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
988 WGUS51 KPBZ 301936 FFWPBZ PAC003-129-302030- /O.NEW.KPBZ.FF.W.0013.130630T1936Z-130630T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 336 PM EDT SUN JUN 30 2013 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 430 PM EDT * AT 330 PM EDT...THUNDERSTORM WITH HEAVY RAINS CONTINUE OVER EASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES. THE HEAVIEST RAINS WERE OVER THE PENN HILLS AREA. ROADWAY FLOODING IS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL STREAMS...LOW LYING SPOTS ON ROADS...AND POOR DRAINAGE AREAS. MOVE TO HIGHER GROUND NOW. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4067 7992 4067 7965 4048 7949 4039 7998 $$
1 follow-up statement
715 WGUS71 KPBZ 302020 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 420 PM EDT SUN JUN 30 2013 PAC003-129-302030- /O.CON.KPBZ.FF.W.0013.000000T0000Z-130630T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALLEGHENY PA-WESTMORELAND PA- 420 PM EDT SUN JUN 30 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR WESTMORELAND AND ALLEGHENY COUNTIES... AT 412 PM EDT...THE HEAVIEST RAINS HAVE MOVED OUT OF EASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES FOR NOW AND FLOOD WATERS WILL BE RECEDING. PLEASE KEEP AN EYE TO THE SKY AS MORE THUNDERSTORMS MAY MOVE INTO THE AREA LATER THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4067 7992 4067 7965 4048 7949 4039 7998 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 12:27 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 30, 12:27 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1227 PM EDT SUN JUN 30 2013 .SYNOPSIS... THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE WITH US EACH DAY OF THE UPCOMING WEEK. && .NEAR TERM /THROUGH TONIGHT/... NOON UPDATE...INCREASED SLIGHTLY THE PROBABILITY OF PRECIP WITH THE INITIAL CONVECTION STARTING OVER THE REGION. A SFC BNDRY ACRS CNTRL OH IS EXPD TO DRIFT SLOWLY EWD TDA AS AN UPR TROF REMAINS ACRS THE GT LKS TO MS VLY RGN. EXPG SCT SHWRS/TSTMS TO DVLP ONCE AGAIN TDA WITH DAYTIME HEATING. NR TERM MDL GUIDANCE INDICATES TSTM COVG MAY BE A LTL HIGHER IN THE RIDGE COUNTIES THIS AFTN...SO KEPT LIKELY POPS THERE. INSTBY DOEST NOT LOOK TOO IMPRESSIVE ON MDL PROGS WITH CAPES GENLY 1000 J/KG OR LESS...ALTHOUGH CAN NOT RULE OUT A COUPLE OF STRONG STORMS. WL AGAIN HAVE TO WATCH ANY TRAINING WHERE HVY RAIN FELL RECENTLY. TEMPS NR SEASONAL AVGS EXPD TDA. EXP CNVCTN TO DCRS AGAIN THIS EVE WITH LOSS OF HEATING. MOISTURE STREAMING NWD LT TNGT WITH A SHRTWV MAY BRING A FEW MORE SHWRS TO THE AREA ESP E OF PIT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... SFC BNDRY IS PROGGED OVR THE RGN MON WITH SHWRS/TSMTS LIKELY. MDL CAPES RANGE FROM 500-1500 J/KG MON AFTN. PWATS INCR TO 1.6 AS WELL...SO LCLY HVY RAIN WL REMAIN PSBL. THE SFC BNDRY GRDLY SHIFTS WWD TUE AND TUE NGT...BUT SHRTWVS ROTATING ARND THE MAIN UPR LOW/TROF TO OUR W WL KEEP SCT CNVCTN IN THE FCST. TEMPS EXPD TO CONT NR OR A LTL ABV AVG. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... SHRTWVS ARE EXPD TO CONT TO MOVE NWD ACRS THE RGN ON THE ERN SIDE OF THE UPR LOW/TROF...KEEPING DAILY CHCS FOR CNVCTN IN THE FCST. AN UPR HIGH OFF THE E COAST TRIES TO RETROGRADE WWD LTR IN THE WEEKEND...HELPING TO LMT CNVCTV POTENTIAL BY THEN. TEMPS EXPD TO BE ABV SEASONAL AVGS. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... GENERALLY VFR CONDITIONS FOR THE REST OF THE DAY. NO REAL FOCAL POINT FOR CONVECTION ACTIVITY TODAY. SCATTERED THUNDERSTORMS MAY FORM EVERYWHERE. OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/... OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD AS SEVERAL UPPER LEVEL DISTURBANCES CROSS THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 30, 11:55 AM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1155 AM EDT SUN JUN 30 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-011600- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1155 AM EDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MANNING
In the hours before
Special weather statement, Jun 30, 2:57 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 257 PM EDT SUN JUN 30 2013 OHZ057-301930- MUSKINGUM OH- 257 PM EDT SUN JUN 30 2013 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY... AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ZANESVILLE... MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ZANESVILLE... DUNCAN FALLS... DRAKE... BRIDGEVILLE... ADAMSVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4011 8189 3991 8177 3982 8206 3998 8217 MANNING
Special weather statement, Jun 30, 3:00 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT SUN JUN 30 2013
OHZ050-PAZ020-WVZ001-301930-
BEAVER PA-HANCOCK WV-JEFFERSON OH-
300 PM EDT SUN JUN 30 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK...NORTHEASTERN
JEFFERSON AND SOUTHWESTERN BEAVER COUNTIES...
AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF NEW
CUMBERLAND...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TORONTO... NEW CUMBERLAND...
TOMLINSON RUN STATE PARK... NEW MANCHESTER...
SHIPPINGPORT... RACCOON CREEK STATE PARK...
HARSHAVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4052 8033 4048 8046 4048 8052 4046 8052
4043 8068 4053 8073 4067 8035
MANNINGLocal storm report, Jun 30, 3:02 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HEAVY RAIN PENN HILLS 40.48N 79.83W
06/30/2013 M1.50 INCH ALLEGHENY PA TRAINED SPOTTER
IN 40 MINUTES
&&
EVENT NUMBER PBZ1302307Local storm report, Jun 30, 3:20 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL ZANESVILLE 39.95N 82.01W
06/30/2013 E1.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ1302308
KRAMARLocal storm report, Jun 30, 3:23 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG 1 N ZANESVILLE 39.97N 82.01W
06/30/2013 MUSKINGUM OH PUBLIC
TREES DOWN
&&
EVENT NUMBER PBZ1302309
TGREENLocal storm report, Jun 30, 3:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN JUN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 1 N ZANESVILLE 39.97N 82.01W
06/30/2013 MUSKINGUM OH PUBLIC
TREES DOWN. TIME ADJUSTED BASED ON TCMH RADAR
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER PBZ1302309
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:32 PM EDT | Special Weather Statement | PBZ | Butler | 28 min |
| Jun 30, 12:40 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 50 min |
| Jun 30, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 49 min |
| Jun 30, 1:46 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Jun 30, 1:57 PM EDT | Special Weather Statement | PBZ | Washington | 33 min |
| Jun 30, 2:03 PM EDT | Special Weather Statement | PBZ | Allegheny | 27 min |
| Jun 30, 2:05 PM EDT | Special Weather Statement | PBZ | Butler | 25 min |
| Jun 30, 2:21 PM EDT | Areal Flood Advisory | PBZ | Butler | 3 hr |
| Jun 30, 2:24 PM EDT | Special Weather Statement | PBZ | Jefferson | 51 min |
| Jun 30, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 50 min |
| Jun 30, 2:42 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jun 30, 3:00 PM EDT | Areal Flood Warning | PBZ | Jefferson | 3 hr |
| Jun 30, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 51 min |
| Jun 30, 3:11 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Clarion | 3 hr |
| Jun 30, 4:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Jun 30, 4:40 PM EDT | Special Weather Statement | PBZ | Lawrence | 35 min |
| Jun 30, 5:14 PM EDT | Special Weather Statement | PBZ | Lawrence | 16 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.